Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 99, NWS Milwaukee, WI

September 20, 2022Columbia County, Dodge County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Sep 20, 2022, 12:46 PM CDT for Columbia County, Dodge County, Wisconsin. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 20, 2022, 12:46 PM CDT (17:46 UTC)
Expired
Sep 20, 2022, 1:15 PM CDT
In force
29 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Columbia County, WI, Dodge County, WI

The radar

The Milwaukee radar (KMKX), 73 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 1:00 PM CDTHAIL 16 Nne Fall River, WIREPORT FROM MPING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.8 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2022-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 867 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2022-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
867 J/kg
Mixed-layer CIN
-331 J/kg
Mixed-layer LCL
1524 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

182 
WUUS53 KMKX 201746
SVRMKX
WIC021-027-201815-
/O.NEW.KMKX.SV.W.0099.220920T1746Z-220920T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
1246 PM CDT Tue Sep 20 2022

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Eastern Columbia County in south central Wisconsin...
  Northwestern Dodge County in southeastern Wisconsin...

* Until 115 PM CDT.

* At 1246 PM CDT, a severe thunderstorm was located near Rio, or 10
  miles northwest of Columbus, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Columbus, Randolph, Fall River, Rio, Cambria, Fox Lake, Wyocena,
  Otsego, Friesland, Doylestown, Danville and Astico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4338 8934 4349 8934 4359 8915 4359 8888
      4329 8891
TIME...MOT...LOC 1746Z 272DEG 29KT 4343 8919 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

WAGNER
1 follow-up statement
191 
WWUS53 KMKX 201756
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
1256 PM CDT Tue Sep 20 2022

WIC021-027-201815-
/O.CON.KMKX.SV.W.0099.000000T0000Z-220920T1815Z/
Columbia WI-Dodge WI-
1256 PM CDT Tue Sep 20 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR EAST CENTRAL COLUMBIA AND NORTHWESTERN DODGE COUNTIES...

At 1256 PM CDT, a severe thunderstorm was located near Fall River, or
near Columbus, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Columbus, Fall River, Rio, Fox Lake, Otsego, Doylestown, Danville and
Astico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4338 8923 4347 8923 4354 8909 4357 8888
      4329 8891
TIME...MOT...LOC 1756Z 272DEG 29KT 4343 8908 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

WAGNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 9:47 AM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Sep 20, 9:47 AM CDT, 2 hours 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
947 AM CDT Tue Sep 20 2022

.UPDATE...
(Issued 947 AM CDT Tue Sep 20 2022)

An area of thunderstorms will continue to push off to the east
this morning, with decreasing clouds expected the remainder of the
morning. The warm air advection that has triggered these storms
will linger across southern Wisconsin into the afternoon, so it
will remain possible for a few more showers and storms to develop
at times through the afternoon hours. Coverage would likely be
isolated to scattered with any additional development.

Still looks like there will be a good window of time for temps to
warm up today, especially in the southwest within the higher temps
aloft and where there is already some sunshine.

DDV

&&

.SHORT TERM...
(Issued 300 AM CDT Tue Sep 20 2022)

Today through Wednesday:

Watching the convection near Eau Claire stretching to the
northwest this morning. These storms are developing off of the
low level jet and low level warm air advection. This is expected
to track east-southeast through the morning as the low level jet
veers more over our area as it weakens. Right now there isn't a
lot of instability to work with, but MUCAPE is expected to
increase throughout the morning which will provide better chances
for thunderstorms. With around 1500 J/kg of MUCAPE and around 30
knots of shear possible there could be some stronger storms with
hail as the primary concern. The best potential for storms will be
along and north of a Dells to Milwaukee line.

The jet will be our main source of lift into the morning, so once
that weakens during the late morning dry conditions are expected
to return. It'll be a warm and humid day with highs in the 80s and
dew points in the 60s. Expect brisk southerly winds with gusts
around 20 to 25 mph. The cold front will make its way through the
area Wednesday morning as the upper level trough swings through.
There will be drier and cooler air with the front. At this time
precipitation doesn't look likely Wednesday with drier air at the
surface. Upper levels saturate with the 500mb trough and positive
vorticity advection but if precipitation is able to make it
through the layer of dry air it'll likely just be sprinkles.

RAH

&&

.LONG TERM...
(Issued 300 AM CDT Tue Sep 20 2022)

Wednesday night through Monday:

Active forecast period as medium range models in general
agreement for the Great Lakes region. Will start with Wednesday
night behind a trough and tight pressure gradient through the mid
levels. This will result in breezy to windy conditions across
southern Wisconsin to Lake Michigan. However, subsidence sets in
with mid/upper level ridging to the west of Wisconsin.

The aforementioned ridge then builds in Thursday through early
Friday with a decrease in wind and a generally clear sky.
Thursday night is expected to be chilly across the region due to
sparse cloud cover and good radiational cooling.

Mid/upper level ridge axis then shifts east of the forecast area
with incoming trough Friday afternoon and evening. This trough moves
quickly and looks weak at this time. Should still expect some shower
activity and cloud cover Friday night, keeping overnight
temperatures from getting too cool. It then looks dry and cool for
Saturday and Saturday night across southern Wisconsin.

The next shortwave trough to approach early Sunday and this one
looks to be stronger with a bit more energy. Expect at least
scattered showers moving in from the west-northwest Sunday afternoon
and evening. But again, this is a quick mover with drying behind the
trough by Monday morning. In fact, it is likely setting up to be dry
and breezy to windy Monday into Tuesday. Temperatures both days
should be slightly below normal.

In all, southern Wisconsin weather to be unsettled but a low QPF
scenario in the extended forecast period. It will definitely feel
more like fall.

KPL

&&

.AVIATION...
(Issued 947 AM CDT Tue Sep 20 2022)

An area of thunderstorms will continue to push off to the east
this morning, with decreasing clouds expected the remainder of the
morning. Could see a few more showers and storms to develop at
times through the afternoon hours, though coverage would likely
be isolated to scattered with any additional development.

Winds will be northerly for a short while in the vicinity of the
outflow boundary from the thunderstorms, but then will switch back
to southerly for the remainder of the day. A cold front will move
through late tonight into early Wednesday, with winds switching
to the northwest with the frontal passage. Still looks like there
could be some low level wind shear this evening and overnight
ahead of the front. Will have to watch for a brief period of lower
clouds behind the front early tomorrow as well.

DDV

&&

.MARINE...
(Issued 300 AM CDT Tue Sep 20 2022)

Southerly winds will build throughout the day today with gusts
around 25 knots over the open waters. Winds could approach Small
Craft Advisory levels in the nearshore waters at times, but the
better potential for stronger winds will be behind the front late
tonight into Thursday with northwest gusts building to around 25
to 30 knots. Winds then become lighter heading into Friday as high
pressure moves over the area.

RAH

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Sep 20, 3:25 AM CDT, 9 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
325 AM CDT Tue Sep 20 2022

WIZ046-047-051-052-056>060-062>072-210830-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
325 AM CDT Tue Sep 20 2022

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

A few thunderstorms are expected from Marquette to Sheyboygan
Counties this morning. Any storms will contain brief heavy rain.
Isolated thunderstorms are still possible this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Primary threat is gusty northerly winds Wednesday afternoon into
Thursday. Widely scattered showers can be expected both Wednesday
and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

LMZ643>646-210830-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
325 AM CDT Tue Sep 20 2022

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

There is a slight chance of thunderstorms this morning, mainly
north of Milwaukee. Only isolated thunderstorms for this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Primary threat is gusty northerly winds Wednesday afternoon into
Thursday. Widely scattered showers can be expected both Wednesday
and Friday. Also, breezy south winds later today may result in a
Small Craft Advisory.

Brisk northwest winds behind a strong cold front may result in
Small Craft Advisory conditions for Wednesday afternoon into
Thursday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-210830-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
325 AM CDT Tue Sep 20 2022

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Today and Tonight

There is a slight chance of thunderstorms through this evening.
Southerly winds also increase this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Winds will become north and increase in speed by Wednesday
afternoon behind a strong cold front. High waves will build
across the lake during this time and continue across the entire
lake into Thursday. In addition, scattered showers are possible
on Wednesday, then again on Friday.

www.weather.gov/mkx

In the hours before

Special weather statement, Sep 20, 7:22 AM CDT, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
722 AM CDT Tue Sep 20 2022

WIZ051-052-201330-
Sheboygan WI-Fond Du Lac WI-
722 AM CDT Tue Sep 20 2022

...Strong thunderstorms will impact portions of northeastern Fond du
Lac and Sheboygan Counties through 830 AM CDT...

At 722 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Brillion to near Chilton to near Southern
Lake Winnebago to near Rosendale. Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sheboygan, Fond Du Lac, Plymouth, Sheboygan Falls, North Fond Du Lac,
Howards Grove, Oostburg, Kohler, Cedar Grove, Elkhart Lake, Southern
Lake Winnebago, Taycheedah, Greenbush, Eldorado, Eden, Mount Calvary,
Cascade, Adell, Waldo and St. Cloud.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4357 8779 4355 8779 4358 8799 4367 8844
      4389 8875 4389 8841 4394 8840 4394 8817
      4389 8816 4389 8774 4381 8773 4376 8770
      4370 8771 4368 8770
TIME...MOT...LOC 1222Z 289DEG 35KT 4415 8816 4401 8822 4394 8839 4387
8869

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

WAGNER
Special weather statement, Sep 20, 11:51 AM CDT, 55 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1151 AM CDT Tue Sep 20 2022

WIZ056-057-063-201730-
Columbia WI-Sauk WI-Dane WI-
1151 AM CDT Tue Sep 20 2022

...A strong thunderstorm will impact portions of southwestern
Columbia, northwestern Dane and southeastern Sauk Counties through
1230 PM CDT...

At 1151 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Spring Green, or 15 miles east of Richland Center,
moving east at 35 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Prairie Du Sac, Sauk City, Lake Wisconsin, Mazomanie, Plain,
Bluffview, Merrimac and Marxville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4337 9011 4341 8958 4314 8959 4318 8984
      4321 8984 4319 8986 4319 8991 4322 9014
TIME...MOT...LOC 1651Z 272DEG 32KT 4330 9007

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

WAGNER
Special weather statement, Sep 20, 12:42 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1242 PM CDT Tue Sep 20 2022

WIZ057-058-201830-
Dodge WI-Columbia WI-
1242 PM CDT Tue Sep 20 2022

...A strong thunderstorm will impact portions of southeastern
Columbia and western Dodge Counties through 130 PM CDT...

At 1241 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rio, or 11 miles northwest of Columbus, moving east at 35 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Watertown, Beaver Dam, Columbus, Juneau, Fall River, Rio, Burnett,
Wyocena, Reeseville, Otsego, Richwood, Clyman, Lowell, Doylestown,
Danville, South Beaver Dam, Minnesota Junction and Leipsig.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4354 8866 4321 8872 4328 8899 4328 8904
      4336 8938 4350 8939
TIME...MOT...LOC 1741Z 279DEG 43KT 4342 8922

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

WAGNER

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 7:22 AM CDTSpecial Weather StatementMKXFond du Lac, Sheboygan68 min
Sep 20, 7:39 AM CDTSpecial Marine WarningMKX96 min
Sep 20, 11:51 AM CDTSpecial Weather StatementMKXSauk39 min
Sep 20, 12:42 PM CDTSpecial Weather StatementMKXColumbia, Dodge48 min
Sep 20, 12:51 PM CDTSmall Craft AdvisoryMKX6 hr
Sep 20, 12:53 PM CDTBeach Hazards StatementMKXKenosha, Milwaukee, Ozaukee, Racine, Sheboygan6 hr
Sep 20, 12:55 PM CDTSpecial Weather StatementMKXDane50 min
Sep 20, 1:01 PM CDTSevere Thunderstorm Warning Considerable damage threatMKXDodge, Fond du Lac, Washington33 min
Sep 20, 1:07 PM CDTSpecial Weather StatementMKXOzaukee38 min
Sep 20, 1:14 PM CDTSevere Thunderstorm WarningMKXColumbia, Dane, Dodge, Jefferson46 min
Sep 20, 1:33 PM CDTSpecial Weather StatementMKXDane42 min
Sep 20, 1:49 PM CDTSpecial Weather StatementMKXDodge, Washington41 min
Sep 20, 2:11 PM CDTSpecial Weather StatementMKXDane49 min
Sep 20, 2:14 PM CDTSpecial Weather StatementMKXDane, Jefferson46 min
Sep 20, 2:16 PM CDTSevere Thunderstorm WarningMKXDane, Jefferson44 min
Sep 20, 2:24 PM CDTSevere Thunderstorm WarningMKXDane, Green, Iowa, Lafayette34 min
Sep 20, 2:43 PM CDTSpecial Weather StatementMKXGreen62 min
Sep 20, 2:49 PM CDTSpecial Weather StatementMKXJefferson, Milwaukee, Waukesha56 min
Sep 20, 2:56 PM CDTSevere Thunderstorm WarningMKXDane, Jefferson, Rock, Walworth27 min
Sep 20, 3:46 PM CDTSpecial Weather StatementMKXRock44 min
Sep 20, 3:49 PM CDTSevere Thunderstorm WarningMKXRock26 min
Sep 20, 4:14 PM CDTSpecial Weather StatementMKXWalworth31 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.